New York, 2006

Damaging Wind in New York, April 12, 2006

April 12, 2006 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm downed trees in Salamanca during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm downed trees in Salamanca during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 12, 2:40 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 12, 2:40 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT WED APR 12 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

IN AN ATTEMPT TO FULLY ADDRESS THE RADAR TRENDS OF THE PAST FEW
HOURS...HAVE ALREADY SENT THE FULL AFTERNOON PACKAGE OUT IN ADVANCE
OF THIS AFD.

SPEAKING OF WHICH...THERE ARE SEVERAL AREAS OF PCPN OF INTEREST TO
US THIS AFTERNOON. THE FIRST IS THE LEADING PREFRONTAL BATCH OF
LIGHT SHOWERS CURRENTLY WORKING ACROSS EASTERN LAKE ONTARIO AND THE
FINGER LAKES...WHICH HAS MANAGED TO HOLD TOGETHER QUITE WELL IN
SPITE THE VERY DRY AIRMASS FOUND OVER NYS. THIS ROUND OF SHOWERS
SHOULD ENTER THE NORTH COUNTRY WITHIN THE NEXT HOUR...AND LAST FOR A
FEW HOURS BEFORE DRIFTING EAST OF THE FORECAST AREA.

TURNING OUR ATTENTION TO THE WEST...WE HAVE TWO OTHER AREAS OF
SHOWERS/EMBEDDED THUNDERSTORMS HEADED IN OUR GENERAL DIRECTION. THE
FIRST OF THESE...WHICH IS IN ASSOCIATION WITH A FAIRLY STRONG
MID-LEVEL SHORTWAVE...IS CURRENTLY PUSHING INTO THE WESTERN COUNTIES
AT THIS TIME...AND EXTENDS BACK TO CENTRAL LAKE ERIE. BEHIND THAT IS
YET ANOTHER BREAK IN THE ACTIVITY...FOLLOWED BY ANOTHER ROUND OF
-SHRA/TSRA OVER EASTERN MI ALONG/AHEAD OF THE APPROACHING COLD
FRONT.

GIVEN THE AFOREMENTIONED PATTERN TO THE PRECIPITATION...AS WELL AS
THE FACT THAT THERE IS STILL POTENTIAL FOR MORE DEVELOPMENT
ALONG/AHEAD OF THE APPROACHING COLD FRONT...HAVE DECIDED TO JUST
BROADBRUSH THE AREA WITH OCCASIONAL SHOWERS UNTIL THE COLD FRONT
PUSHES THROUGH TONIGHT...AFTER WHICH TIME THE THREAT OF PCPN WILL
RAPIDLY DIMINISH TO THE CHANCE RANGE. GIVEN UPSTREAM RADAR
RETURNS/LIGHTNING STRIKES...AND THE FACT THAT THERE WILL BE SOME
ELEVATED INSTABILITY TO WORK WITH UNTIL THE FRONTAL PASSAGE...HAVE
ALSO LEFT THE CHANCE OF THUNDER INTACT.

BY 12Z THURSDAY...EXPECT THAT PRECIP CHANCES WILL BE BELOW THE
CHANCE THRESHOLD ACROSS MOST OF THE AREA...THOUGH A LOW THREAT OF
SHOWERS SHOULD PERSIST THROUGH MID MORNING ACROSS THE EASTERN ZONES
AS SOME UPPER TROUGHINESS WORKS THROUGH THAT REGION. ONCE THIS
OCCURS...GENERALLY EXPECT DRY CONDITIONS FOR THE REST OF THE DAY AS
WEAK RIDGING TRIES TO PUSH INTO THE AREA. IT IS NOTEWORTHY THAT THIS
SCENARIO IS A BIT MORE OPTIMISTIC THAN THE SHORT RANGE MODELS
CURRENTLY WOULD INDICATE...AS THESE (ESPECIALLY THE NAM) TRY TO
DEVELOP SOME LIMITED INSTABILITY -SHRA ACROSS THE AREA IN THE
AFTERNOON. WHILE CERTAINLY NOT IMPOSSIBLE...THIS POSSIBILITY APPEARS
OVERDONE AS THE MODELS SEEM TO BE TOO MOIST AT THE LOW LEVELS...WITH
2 METER TDS REMAINING IN THE LOWER 50S. THIS BIAS TOWARD HIGHER
TDS HAS BEEN EVIDENT THE PAST SEVERAL DAYS WHEN COMPARING THE
NUMERICAL GUIDANCE TO THE ACTUAL OBS...AND AGAIN LOOKS OUT OF LINE
FOR TOMORROW WITH RESPECT TO UPSTREAM OBSERVATIONS. THE LOW-MID 40S
TDS CURRENTLY OFFERED BY THE MOS GUIDANCE LOOK MUCH MORE
REASONABLE...AND WOULD HELP INHIBIT THE DEVELOPMENT OF -SHRA
TOMORROW AFTERNOON.

TOMORROW NIGHT AND FRIDAY...THE NAM/GFS HAVE COME INTO SOMEWHAT
BETTER ALIGNMENT WITH REGARD TO THE TRACK OF THE NEXT SURFACE
WAVE/SHOT OF WARM ADVECTION PRECIP...WITH BOTH GENERALLY A BIT
SLOWER AND TRENDING TOWARD A TRACK ACROSS NORTHERN PA...WITH MOST OF
THE PRECIP CONFINED TO AREAS SOUTH OF LAKE ONTARIO.
NONETHELESS...THE WAA/RESULTING LIFT IS CERTAINLY STRONG ENOUGH TO
WARRANT AT LEAST LOW LIKELY POPS FOR MOST OF THE AREA LATER THURSDAY
NIGHT INTO FRIDAY...WITH CHC POPS A BETTER BET FOR AREAS EAST OF
LAKE ONTARIO. COMPARED TO YESTERDAY AT THIS TIME...ELEVATED
INSTABILITY IS MUCH LESS IMPRESSIVE PER 850 MB LIFTED INDICES...SO
WILL LEAVE THE MENTION OF THUNDER OUT OF THE FORECAST FOR NOW.

THE SHOWER ACTIVITY ASSOCIATED WITH THIS WAVE WILL PULL OUT OF THE
AREA FRIDAY AFTERNOON AS THE SURFACE WAVE MOVES TO THE EAST
COAST...AND WILL LIKELY BE FOLLOWED BY GENERALLY DRY CONDITIONS FOR
FRIDAY NIGHT AND SATURDAY AS ANOTHER WEAK RIDGE BUILDS INTO THE
AREA. WEAK UPPER TROUGHINESS PASSING OVER NORTHERN NEW YORK STATE
COULD TOUCH OFF AN ISOLATED SHOWER OR TWO SATURDAY ACROSS OUR
EASTERN LAKE ONTARIO COUNTIES...BUT THE THREAT IS TOO LOW TO MENTION
IN THE WORDED FORECAST AT THIS TIME.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

NORTHWEST FLOW ALOFT PERSISTING ACROSS THE NORTHEAST PORTION OF
THE COUNTRY AT THE START OF THE PERIOD WITH A COUPLE OF RIPPLES
MOVING THROUGH. RIDGING DEVELOPING ACROSS THE EASTERN GREAT LAKES IN
THE MONDAY AND TUESDAY TIME FRAME SHOULD RESULT IN DRY WEATHER.
RIDGE SHIFTING EAST OF THE AREA WEDNESDAY ALLOWING AN INCREASINGLY
MOIST SOUTHWEST FLOW TO DEVELOP. HPC GUIDANCE TEMPERATURES
GENERALLY FOLLOWED KEEPING THE AREA IN A NEAR NORMAL TEMPERATURE
PATTERN.

&&

.AVIATION...

LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS EASTERN
OHIO AT THIS TIME. SUGGESTED THE POTENTIAL FOR CBS IN THE TAFS AFTER
21Z AS THIS LINE APPROACHES FROM THE WEST.

SURFACE LOW PRESSURE OVER SOUTHERN LOWER MICHIGAN WITH ASSOCIATED
COLD FRONT ACROSS WESTERN OHIO. WILL HAVE A THREAT FOR SHOWERS AND
EMBEDDED THUNDERSTORMS UNTIL FRONT MOVES THROUGH THE AREA
OVERNIGHT. THREAT FOR THUNDERSTORMS WILL DIMINISH GREATLY AFTER LOSS
OF DIURNAL HEATING. UPSTREAM OBSERVATIONS SUGGESTING CEILINGS AND
VISIBILITIES WILL BE VFR/MVFR AS ACTIVITY WORKS THROUGH THE AREA.
MANY LOCATIONS WILL EXPERIENCE SURFACE WIND GUSTS NEAR 25 KNOTS
AHEAD OF THE FRONTAL BOUNDARY. CONDITIONS WILL IMPROVE BEHIND THE
FRONTAL PASSAGE FROM WEST TO EAST ACROSS AREA.

&&

.MARINE...

SOUTH SOUTHWEST WINDS OF 15 TO 20 KNOTS WITH OCCASIONALLY GUSTS TO
25 KNOTS WILL CONTINUE INTO THIS EVENING AS A COLD FRONT WORKS
THROUGH THE AREA. THEREFORE...WILL MAINTAIN THE SMALL CRAFT ADVISORY
THROUGH THIS EVENING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 UNTIL 2 AM THURSDAY.

&&

SHORT TERM...JJR
LONG TERM...TMA
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Apr 12, 3:36 AM EST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
436 AM EDT WED APR 12 2006

NYZ001>008-010>014-019>021-085-130845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
436 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-130845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
436 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SAGE

The radar

The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
April 12, 7:20 PM EST
Where
Cattaraugus County, Salamanca
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
42.150, -78.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503371.